Arizona, 2018Flash Flood in Arizona, August 23, 2018
August 23, 2018 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms formed over Santa Cruz and Pima Counties during the morning and spread east into Graham and Cochise Counties during the afternoon and evening. Storms produced heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed over Santa Cruz and Pima Counties during the morning and spread east into Graham and Cochise Counties during the afternoon and evening. Storms produced heavy rain. This led to flash flooding, especially in the Nogales area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 23, 10:09 AM MST, 1 hour 31 minutes earlier.
Area forecast discussion, Aug 23, 10:09 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1009 AM MST Thu Aug 23 2018
.SYNOPSIS...Abundant moisture will provide elevated shower and
thunderstorm chances into the weekend. Some storms will produce
heavy rain and gusty winds. We may start to see some drying early
next week with fewer storms. Temperatures will run near or slightly
below normal for late August.
&&
.DISCUSSION...Morning sounding was primed for action with abundant
instability, well above average moisture and very little storm
steering winds (less than 5 kts). We have upper level divergence
over the area providing lift and the result is what is already
happening out the window, widespread storm development with
locally heavy rains to 4" per hour rainfall rates. Based on that
and a glance at the latest CAM solutions being verified by the
real weather, I already hoisted a Flash Flood Watch for much of
the area into this evening. Not going to be much time for a deep
look into the longer range forecast so not expecting big changes
there although I will send a quick update out this morning for the
first 24 hours.
&&
.AVIATION...Valid through 24/18Z.
Scattered to numerous TSRA/SHRA, with an increase this afternoon.
MVFR and local IFR conditions in very heavy rain with brief gusts
approaching 50 kts with strongest TSRA. Otherwise, cloud decks
generally 8k- 15k ft AGL and surface wind variable in direction
mainly less than 12 kts into Thursday evening. Aviation discussion
not updated for TAF amendments.
&&
.FIRE WEATHER...A favorable pattern for thunderstorm development
will continue into this weekend. Expect heavy rainfall to occur at
times. Terrain driven 20-ft winds persist at less than 15 mph,
except gusty and erratic winds near thunderstorms. A gradual drying
trend with less daily thunderstorm coverage may occur next week.
&&
.PREV DISCUSSION... /issued 241 AM MST Thu Aug 23 2018/
Deep moisture is in place over Southeast Arizona, with a high
pressure center consolidated just east of our area and a favorable
southerly flow over the area. Precipitable water values between
1.6 and 1.8 inches are well above the 90th percentile for late
August. Add in a mid level impulse immediately south of our area
in northern Sonora, and upper level diffluence on the eastern
periphery of the upper ridge axis and we have a good recipe for
showers and thunderstorms that don't follow a typical diurnal
cycle. Plenty of convection around this morning, with a chance of
showers and thunderstorms continuing into the evening hours. With
this much moisture and relatively modest storm movement, the main
focus will continue to be an elevated risk for heavy rainfall and
localized flooding issues.
We'll continue to maintain enough moisture for a decent chance of
showers and thunderstorms into the weekend. A trough pushing
through the northern Great Basin may introduce a westerly
component to the flow over at least western and northern portions
of our area early next week. Probably enough to slow storm
development once again, especially if the high responds by
temporarily elongating back westward in an east-west oriented
axis. If the trough gets deep enough early next week, the ridge
might even sink to a blocking position over northern Sonora. That
would bring a day or two of zero storm coverage by Wednesday or
Thursday.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 8 PM MST this evening for AZZ502>515.
&&
PUBLIC...Cerniglia/Meyer
AVIATION....Rasmussen
FIRE WEATHER...Rasmussen
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 23, 11:15 AM MST, 25 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1115 AM MST THU AUG 23 2018
AZZ503-504-231900-
Upper Santa Cruz River and Altar Valleys including Nogales-Tucson
Metro Area including Tucson/Green Valley/Marana/Vail-
1115 AM MST THU AUG 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL NOON MST...
At 1114 AM MST, Doppler radar was tracking a strong thunderstorm 10
miles west of Tubac, or 17 miles southwest of Green Valley. This
storm was nearly stationary.
Winds in excess of 40 mph will be possible with this storm with very
heavy rainfall.
Locations impacted include...
Tumacacori-Carmen, Tubac, Arivaca Lake, Arivaca, Tumacacori and
Amado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3180 11107 3154 11105 3152 11144 3179 11138
TIME...MOT...LOC 1814Z 240DEG 0KT 3166 11122
Cerniglia
Flash Flood, Santa Cruz
- When
- August 23, 11:40 AM MST to 12:40 PM MST
- Where
- Santa Cruz County, 1.2 mi SSW of Nogales to 1.42 mi ESE of Nogales
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 31.334, -110.936
Heavy rain of one to two inches on both sides of the International Border caused strong flows in Nogales Wash which severely damaged concrete slabs in the part of wash, and exposed the International Outfall Interceptor sewage line. Several streets in Nogales were also flooded with 1 to 2 feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Iowa, August 23 to 24, 2018$87,000 · 1.75 in hail · 16 events
- Flash Flooding and Hail in Arizona, August 23, 2018$103,000 · 1 in hail · 11 events
- Hail and Damaging Winds in South Dakota, August 23, 20181.75 in hail · 22 events
- Tornadoes and Hail in South Dakota, August 23, 2018EF0 · 13 events
- Flash Flooding and Hail in Montana, August 23, 20181 in hail · 4 events
- Hail and Damaging Winds in South Dakota, August 23, 20181 in hail · 4 events
- Flash Flooding in Arizona, August 23, 20183 events
- Hail in North Dakota, August 23, 20180.88 in hail · 1 event
- Waterspout in Gulf of Mexico, August 23, 20181 event
- Heavy Rain in Puerto Rico, August 23, 20181 event
- Hail in South Dakota, August 23, 20181 in hail · 1 event
- Hail in South Dakota, August 23, 20181 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782104.